High Wind, Kit Carson County
- When
- April 20, 11:30 AM MST to 3:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 55 kt (63 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
4 high wind, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 20, 1:50 AM MST, 9 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 250 AM MDT FRI APR 20 2001 A PAIR OF UPPER LEVEL LOWS WITH TROFS WILL BE THE MAIN PLAYERS FOR THIS FORECAST. THE LEAD UPPER LEVEL LOW WAS OVER WEST CENTRAL MN AT 08Z. THIS SYSTEM WILL EJECT EAST AS AN INTENSE UPPER LOW DIGS INTO THE SOUTHWEST ACCORDING TO NCEP MODEL CONSENSUS. COOLER AIR HAS ADVECTED SOUTHEAST BEHIND THE FIRST SYSTEM. THE COOL FRONT EXTENDED FROM SOUTHEAST WYOMING INTO NORTHWEST NEBRASKA. WILL USE THE ETA WITH SOME AVN BLEND THIS PACKAGE. THE ETA HAD THE BEST RESOLUTION OF THE LOW LEVEL THERMAL AND MOISTURE FIELDS. EXPECT FRONT TO STALL NEAR KANSAS AND NEBRASKA BORDER TODAY AND RETREAT BRIEFLY TONIGHT AS A WARM FRONT AS THE SECOND SYSTEM MOVES EAST. THE ETA INDICATES RAPID CYCLOGENESIS OVER EASTERN COLORADO TODAY. WILL KEEP WIDELY SCATTERED THUNDERSTORMS TODAY AND THIS EVENING ALONG AND EAST OF THE ANTICIPATED LOCATION OF THE FRONT AND DRYLINE OVER FAR SOUTHWEST NEBRASKA AND THE EASTERN PORTION OF NORTHWEST KANSAS. THE DENSE CIRROSTRATUS CLOUD SHIELD WILL LIKELY HAMPER CONVECTION TODAY...BUT LOCAL HEATING ALONG WITH A WEAK IMPULSE SHOULD BE ENOUGH TO FIRE CONVECTION ALONG THE DRYLINE. MESO ETA INDICATES CAPE OVER 1500 J/KG IN THETA E RIDGE EXTENDING ACROSS FAR SOUTHWEST NEBRASKA INTO NORTH CENTRAL KANSAS BY LATE THIS AFTERNOON. FOR THIS WEEKEND...NCEP MODELS IN VERY GOOD AGREEMENT WITH THE SECOND UPPER LOW POSITION...ALTHOUGH THE AVN IS DEEPER WITH THE LOW BY LATE SATURDAY OVER THE SOUTHWEST. USING THE ETA LOW LEVEL THERMAL FIELDS...EXPECT MUCH COOLER AIR BEHIND THE COLD FRONT THAT PASSES SATURDAY...SO WILL LOWER HIGHS OF ONGOING FORECAST SUNDAY SIGNIFICANTLY AS ETA DROPS 850 MB TEMPERATURES BELOW 0C OVER NORTHWEST KANSAS BY 12Z. WILL MENTION A POSSIBLE MIX OF SNOW OVERNIGHT DUE TO THE COLD LOW LEVEL TEMPERATURES. .GLD...NONE. SKIPPER
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1103 AM MDT FRI APR 20 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED EAST OF A STRATTON NEBRASKA TO QUINTER KANSAS LINE THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES THIS AFTERNOON. CONDITIONS WILL BE MOSTLY DRY...WARM AND WINDY ACROSS THE WESTERN SECTIONS OF THE TRI-STATE REGION. A STRONG CAP EXISTS ACROSS THE MAJORITY OF THE REGION AND WILL PREVENT STORMS FROM FORMING. HOWEVER...A FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA WILL MOVE INTO THE EASTERN PORTIONS OF THE AREA. THIS WILL PROVIDE A SURFACE FOCUS FOR STORM INITIATION. DEWPOINTS EAST AND NORTH OF THE FRONT ARE IN THE 50S AND WILL PROVIDE AN ADDITIONAL ELEMENT THAT WILL AID IN THE FORMATION OF THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCKHART
The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
4 high wind, 3 thunderstorm wind. Local standard time, as filed.
Sprinkler turned over and small grain bins reported in a ditch. Also, part of quanset smashed in county.
Many power poles down and large dog house overturned.
Numerous utility poles and irrigation sprinklers damaged. Grain bins blown over, including a 30,000 bushel steel bin. Damage significant, but unknown.
Non-convective winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242787, 5242788, 5242786, 5242791, 5242790, 5242792, 5242789.